I was a sun- loving, auburn haired, freckle face as a child and teen. I couldn't stand my freckles and I actually had a young man tell me I would be "really pretty if (you) didn't have freckles". By the time I was 20 years old, I decided to go to a cosmetic dermatologist and see what could be done. She put me on a strict regimen of Retin-A and hydroquinone, which I applied twice a day. Within 6 months my freckles were greatly reduced, and by 9 months of this regimen, I kid you not, my freckles and sun damage were all but gone. Once I achieved these results, I stopped the regimen.
Fast forward ten years and my skin still looks pretty good. I don't tan and I wear sunscreen in the summer, but there has been some damage due to everyday sun exposure. So again, I went to a cosmetic dermatologist, and this time the same regimen was recommended, although this time it would be much more expensive, since I am no longer on my fathers government insurance plan. So she recommended a non-prescription treatment called Obaji. This product line uses the same methodology: cleanse, Hydroquinone based cream, retin-A, moisturize, and it, too, works. BUT, it's a bit expensive, about $400 for the three necessary products that contain the active ingredients (they try to sell you waaaay overpriced cleanser, toner and moisturizer, but I used my own inexpensive brands for that and it worked just fine). Each purchase of the Obaji regimen lasts about 1.5 to 2 months for twice daily use. Bottom line: if you want to get rid of unsightly brown spots and freckles, try Obaji for a non-prescription line. Other product lines may claim to work but don't have the same amount of hydroquinone, the active ingredient. If you don't have to pay for prescriptions, get Retin-a (which is applied first) and Hydroquinone. It works.
Obaji also works on acne scars and rosacia.
You have to ease your skin into either regimen, they are strong, and once you start using a hydroquinone based product you have to very gradually discontinue use or your skin cells (melanocytes) will overreact and you will see the spots again. Talk to your doctor about the discontinuing process.